Alert archive / Virginia / High Wind Watches in 2012
High Wind Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Feb 10, 2012, 3:02 PM EST for 20 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 11, 2012, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 10, 2012, 3:02 PM EST (20:02 UTC)
- In effect from
- Feb 11, 2012, 1:00 PM EST
- Expired
- Feb 11, 2012, 4:15 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
All 23 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WWUS71 KRNK 102002 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EST FRI FEB 10 2012 ...HIGH WINDS EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT... .AN ARCTIC FRONT PUSHES EAST OF THE AREA SATURDAY WITH LOW PRESSURE DEEPENING OFF THE MID ATLANTIC COAST. LARGE HIGH PRESSURE OVER THE PLAINS. THE TIGHT GRADIENT AND PUSH OF VERY COLD AIR INTO THE AREA WILL BRING THE POTENTIAL FOR DAMAGING WIND GUSTS TO THE MOUNTAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. NCZ001-002-018-VAZ015>017-110415- /O.NEW.KRNK.HW.A.0001.120211T2100Z-120212T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD 302 PM EST FRI FEB 10 2012 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. * LOCATIONS...ALONG THE BLUE RIDGE AND THE HIGHER MOUNTAINS NEAR THE TENNESSEE BORDER...AS WELL AS THE MOUNT ROGERS AREA. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...LATE SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. * IMPACTS...DOWNED TREES AND POWER LINES...WITH POWER OUTAGES LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WP
3 follow-up statements
175 WWUS71 KRNK 102309 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 609 PM EST FRI FEB 10 2012 ...HIGH WINDS EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT... .AN ARCTIC FRONT PUSHES EAST OF THE AREA SATURDAY WITH LOW PRESSURE DEEPENING OFF THE MID ATLANTIC COAST. LARGE HIGH PRESSURE OVER THE PLAINS. THE TIGHT GRADIENT AND PUSH OF VERY COLD AIR INTO THE AREA WILL BRING THE POTENTIAL FOR DAMAGING WIND GUSTS TO THE MOUNTAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. VAZ013-014-018>020-022>024-032-033-110715- /O.EXB.KRNK.HW.A.0001.120211T1800Z-120212T0900Z/ PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT 609 PM EST FRI FEB 10 2012 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. * LOCATIONS...NEAR THE BLUE RIDGE ESPECIALLY HIGHEST ELEVATIONS AND ALONG EASTERN SLOPES. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. * IMPACTS...DOWNED TREES AND POWER LINES...WITH POWER OUTAGES LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ NCZ001-002-018-VAZ015>017-110715- /O.EXT.KRNK.HW.A.0001.120211T1800Z-120212T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD 609 PM EST FRI FEB 10 2012 ...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * LOCATIONS...ALONG THE BLUE RIDGE AND THE HIGHER MOUNTAINS NEAR THE TENNESSEE BORDER...AS WELL AS THE MOUNT ROGERS AREA. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. * IMPACTS...DOWNED TREES AND POWER LINES...WITH POWER OUTAGES LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
024 WWUS71 KRNK 110227 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 927 PM EST FRI FEB 10 2012 ...HIGH WINDS EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT... .AN ARCTIC FRONT PUSHES EAST OF THE AREA SATURDAY WITH LOW PRESSURE DEEPENING OFF THE MID ATLANTIC COAST. LARGE HIGH PRESSURE OVER THE PLAINS. THE TIGHT GRADIENT AND PUSH OF VERY COLD AIR INTO THE AREA WILL BRING THE POTENTIAL FOR DAMAGING WIND GUSTS TO THE MOUNTAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. NCZ001-002-018-VAZ013>020-022>024-032-033-111030- /O.CON.KRNK.HW.A.0001.120211T1800Z-120212T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT 927 PM EST FRI FEB 10 2012 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * LOCATIONS...NEAR THE BLUE RIDGE ESPECIALLY HIGHEST ELEVATIONS AND ALONG EASTERN SLOPES. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. * IMPACTS...DOWNED TREES AND POWER LINES...WITH POWER OUTAGES LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
288 WWUS71 KRNK 110915 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EST SAT FEB 11 2012 ...HIGH WINDS EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT... .AN ARCTIC FRONT PUSHES EAST OF THE AREA SATURDAY WITH LOW PRESSURE DEEPENING OFF THE MID ATLANTIC COAST. THE TIGHT GRADIENT AND PUSH OF VERY COLD AIR INTO THE AREA WILL BRING THE POTENTIAL FOR DAMAGING WIND GUSTS TO THE MOUNTAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. NCZ001-002-018-VAZ013>020-022-111715- /O.UPG.KRNK.HW.A.0001.120211T1800Z-120212T0900Z/ /O.NEW.KRNK.HW.W.0002.120211T1800Z-120212T0900Z/ ASHE-ALLEGHANY NC-WATAUGA-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...ROANOKE...SALEM 415 AM EST SAT FEB 11 2012 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NEAR THE BLUE RIDGE ESPECIALLY HIGHEST ELEVATIONS AND ALONG EASTERN SLOPES. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. * IMPACTS...DOWNED TREES AND POWER LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ VAZ023-024-032-033-111715- /O.UPG.KRNK.HW.A.0001.120211T1800Z-120212T0900Z/ /O.NEW.KRNK.WI.Y.0007.120211T1800Z-120212T0900Z/ BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA... STUART...ROCKY MOUNT 415 AM EST SAT FEB 11 2012 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NEAR THE BLUE RIDGE ESPECIALLY HIGHEST ELEVATIONS AND ALONG EASTERN SLOPES. * HAZARDS...GUSTY WINDS. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...SATURDAY AFTERNOON INTO LATE SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Feb 10, 1:09 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 10, 1:09 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EST FRI FEB 10 2012
.SYNOPSIS...
HIGH PRESSURE WAS OVER THE MID ATLANTIC...CAROLINAS AND TENNESSEE
VALLEY THIS MORNING. LOW PRESSURE OVER EASTERN TEXAS WILL MOVE
ACROSS THE GULF COAST STATES TODAY AND OFF THE CAROLINA COAST BY
SATURDAY MORNING. A STRONG COLD FRONT OVER THE NORTHERN PLAINS AND
GREAT LAKES WILL DROP SOUTHEAST TODAY THROUGH SATURDAY...LEADING IN
MUCH COLDER AIR FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EST FRIDAY...
CLOUD COVER IS KEEPING A LID ON HEATING THIS MORNING...AND HAVE
LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON A DEGREE OR TWO
AREAWIDE. RADAR INDICATES ONLY LIGHT AND SPOTTY RETURNS...SO ALSO
LOWERED RAIN CHANCES HEADING INTO THE EARLY PART OF THIS AFTERNOON.
AT ANY RATE...THE MAIN CONCERN FOR TODAY IS THE COMING WINTER
WEATHER EVENT BEGINNING LATE TONIGHT AND LASTING INTO SUNDAY
MORNING. CONFIDENCE IS HIGH ENOUGH FOR SNOW ACCUMULATIONS IN THE 5
TO 8 INCH RANGE FOR GREENBRIER COUNTY THAT WE HAVE UPGRADED THE
WINTER STORM WATCH TO A WARNING. GREATEST SNOWFALL AMOUNTS WILL
OCCUR ON SATURDAY AFTERNOON AS THE ARCTIC COLD FRONT MOVES
THROUGH...ALTHOUGH PERIODS OF SNOW WILL BEGIN TONIGHT. HAVE ALSO
ISSUED A WINTER WEATHER ADVISORY FOR THE ALLEGHANY HIGHLANDS
THROUGH THE NORTH CAROLINA MOUNTAINS...FOR ACCUMULATIONS IN THE 2
TO 4 INCH RANGE...WITH HEAVIEST SNOW BEGINNING ON SATURDAY.
AS OF 335 AM EST FRIDAY...
CLOUDS WILL BE SPREADING ACROSS THE FORECAST AREA THIS MORNING
WITH CLOUD HEIGHTS LOWERING THIS AFTERNOON. SHORT WAVE COMING OUT
OF EASTERN TEXAS WILL CROSS THE SOUTHEAST UNITED STATED TODAY AND
TRACK CLOSE TO THE FORECAST AREA TONIGHT. SURFACE LOW ASSOCIATED
WITH THIS FEATURE STAYS SOUTH OF THE COUNTY WARNING AREA. SURFACE
WINDS WILL BE OUT OF THE SOUTHWEST TODAY BUT OUT OF THE WEST
TONIGHT. BETTER LOW LEVEL CONVERGENCE WOULD BE MORE FAVORABLE FOR
PRECIPITATION BUT POSITIVE VORTICITY ADVECTION AND WEAK ISENTROPIC
LIFT WILL BE ENOUGH FOR PRECIPITATION FOR MUCH OF THE COUNTY
WARNING AREA LATE THIS AFTERNOON AND TONIGHT.
AIR MASS DOES NOT CHANCE MUCH THROUGH 7AM/12Z SATURDAY. EXPECT
TEMPERATURES TO WARM UP ENOUGH TODAY TO KEEP PRECIPITATION AS RAIN
IN ALL BUT THE HIGHEST ELEVATIONS IN SOUTHEAST WEST VIRGINIA THIS
AFTERNOON. TONIGHT 850 MB TEMPERATURES GRADUALLY DROP FROM
NORTHWEST TO SOUTHEAST...AS DO PARTIAL THICKNESSES WHICH SUPPORT
SNOW FOR THE ENTIRE COUNTY WARNING AREA BY SATURDAY MORNING.
LEANED TOWARD TO NAM FOR TEMPERATURE PROFILE TONIGHT AND THE
COOLER MAV FOR HIGHS TODAY AND MINIMUM TEMPERATURES TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EST FRIDAY...
QUITE A VARIETY OF WINTER TIME HAZARDS ARE POSSIBLE OR LIKELY
THROUGH THE WEEKEND...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE.
STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY INTO SATURDAY NIGHT ON
THE BACK SIDE OF THE DEPARTING COLD FRONT AS LOW PRESSURE DEEPENS
OFF THE NEW ENGLAND COAST...AND A STRONG SURFACE HIGH MOVES INTO THE
CENTRAL U.S. MODEL GUIDANCE PEGS 850 MB WINDS IN THE 45 TO 50 KT
RANGE DURING THIS TIME PERIOD. GIVEN THE PREFERRED CROSS BARRIER
FLOW...CERTAINLY NOT OUT OF THE QUESTION FOR HIGHER PEAKS ALONG AND
WEST OF THE CREST OF THE BLUE RIDGE TO REACH OR EXCEED WIND
ADVISORY CRITERIA.
ALSO...THE PROLONGED NORTHWEST UPSLOPE FLOW ACROSS SE WV WILL
YIELD A LENGTHY PERIOD OF SNOW SHOWERS WITH HIGH SNOW RATIOS OF 20
TO 1 OR GREATER. WE WILL BE POSTING A WINTER STORM WATCH FOR
GREENBRIER CO WV. HERE SNOWFALL AMOUNTS FROM LATE THIS AFTERNOON
THROUGH SATURDAY NIGHT MAY APPROACH EIGHT INCHES ALONG THE FAR
WESTERN SLOPES.
YET ANOTHER ISSUE WILL BE THE WIND CHILL VALUES. LOW TEMPERATURES
SATURDAY NIGHT ARE EXPECTED TO RANGE FROM 8 TO 15 DEGREES IN THE
MOUNTAINS. THESE READINGS COMBINED WITH THE VERY GUSTY WINDS WILL
YIELD WIND CHILLS AT OR BELOW 0F ACROSS MUCH OF THIS REGION...WITH
ELEVATIONS AT OR ABOVE 3500 FT MSL EXPERIENCE WIND CHILLS AT OR
BELOW -5F LATE SATURDAY NIGHT INTO SUNDAY MORNING. WILL CONTINUE
TO DISCUSS EACH OF THESE ITEMS IN THE HAZARDOUS WEATHER OUTLOOK.
SUNDAY INTO SUNDAY NIGHT...THE PRESSURE GRADIENT WILL BEGIN TO
WEAKEN AS THE LOW PROGRESSES NORTHEAST AND THE SURFACE HIGH GETS
CLOSER TO OUR REGION. ANTICIPATE A GRADUAL DECREASE IN WIND SPEED BY
THE EVENING...WITH SE WV SNOW SHOWERS TAPERING TO ISOLATED SNOW
SHOWERS OF FLURRIES. TEMPERATURES IN THE MOUNTAINS WILL STRUGGLE TO
REACH THE MID 20S TO LOWER 30S...ESPECIALLY WHERE SNOW ACCUMULATED
THE NIGHT BEFORE.
ON MONDAY...THE CENTER OF THE SURFACE HIGH PRESSURE WILL SHIFT
EASTWARD ACROSS OUR REGION. THIS WILL ALLOW PREVAILING WINDS TO
BECOME MORE SOUTHWESTERLY BY THE AFTERNOON...ESPECIALLY IN THE WEST.
TEMPERATURES WILL BEGIN TO MODERATING AGAIN. MONDAY NIGHT...CLOUD
COVER WILL BE ON THE INCREASE IN ADVANCE OF OUR NEXT SYSTEM. LIGHT
SNOW WILL BE POSSIBLE ACROSS THE SOUTHWEST AND WESTERN PARTS OF THE
AREA AFTER MIDNIGHT.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 255 PM EST THURSDAY...
MODELS ARE STILL IN AGREEMENT KEEPING CHILLY HIGH PRESSURE OVER THE
REGION SUNDAY NIGHT INTO MONDAY NIGHT. MODELS ALSO AGREE ON A LOW
PRESSURE SYSTEM TRACKING ALONG THE GULF MONDAY THEN OFF THE
SOUTHEAST COAST TUESDAY NIGHT. YESTERDAY...MODELS HAD A SIMILAR
TRACK WITH THE SURFACE LOW BUT FARTHER TO THE NORTH. WITH THE TRACK
OF THE SYSTEM BEING FARTHER TO THE SOUTH...COLD AIR WILL REMAIN IN
THE AREA. THAT IS UNTIL THE LOW TRACKS ACROSS THE SOUTHEASTERN USA
AND PUSHES A WARM NOSE INTO THE REGION. LOW LEVEL THICKNESSES...85H
TEMPERATURES AND FORECAST SOUNDING SUGGEST PRECIPITATION WILL
PRIMARILY BE SNOW INTO EARLY TUESDAY AFTERNOON. EVAPORATIVE COOLING
MAY KEEP SNOW IN LONGER ACROSS THE MOUNTAINS AND NORTH OF HIGHWAY
460. WARM NOSE EDGES INTO SOUTHWEST AND SOUTHSIDE VIRGINIA IN THE
AFTERNOON TO CONVERT THEM OVER TO RAIN. WITH THIS NEW
DEVELOPMENT...KEPT POPS AT A CHANCE BUT DID LOWER AFTERNOON HIGHS
INTO THE 40S...PREVIOUSLY HAD 50S. CONVECTION ASSOCIATED WITH THE
SURFACE LOW SHOULD KEEP SNOWFALL AMOUNTS LOW AND UNDER 3
INCHES...MAYBE LOWER. A LOT CAN CHANGE BETWEEN NOW AND THEN. LETS
GET SOME CONTINUITY BEFORE RAIDING THE GROCERY STORES OF BREAD AND
MILK.
TUESDAY NIGHT...LOW PRESSURE DEEPENS OFF THE SOUTHEAST COAST WITH A
ROUND OF UPSLOPE SNOW SHOWERS INTO WEDNESDAY. HIGH PRESSURE SKIRTS
ACROSS THE REGION ON WEDNESDAY...THEN THE NEXT SYSTEM APPROACHES THE
AREA THURSDAY AFTERNOON. THIS SYSTEM LOOKS WARM ENOUGH FOR AN ALL
RAIN EVENT.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1245 PM EST FRIDAY...
MID AND HIGH CLOUDS CONTINUE TO MAKE THEIR WAY INTO OUR REGION...
HOWEVER ALL AIRPORTS ARE REPORTING VFR CONDITIONS. RADAR HAS
INDICATED WEAK PRECIPITATION RETURNS MOVING ACROSS OUR AREA OVER
THE PAST SEVERAL HOURS...IN THE FORM OF RAIN EAST OF THE BLUE
RIDGE AND A RAIN SNOW MIX FURTHER WEST...HOWEVER THIS PRECIPITATION
IS VERY LIGHT AND IN MOST CASES IS NOT YET REACHING THE GROUND DUE
TO DRIER AIR IN THE LOW LEVELS.
THROUGH THE REMAINDER OF THE AFTERNOON...CLOUD BASES WILL CONTINUE
TO LOWER...WITH PRECIPITATION INTENSITY GRADUALLY INCREASING
HEADING INTO EARLY EVENING. WITH THE ATMOSPHERE CONTINUING TO COOL
THROUGH THE AFTERNOON...EXPECT PRECIPITATION TO FALL MAINLY AS
SNOW BY 11/00Z FOR BLF...LWB AND BCB. EXPECT A RAIN SNOW MIX TO
CONTINUE EAST OF THE BLUE RIDGE...BUT WILL THEN CHANGE TO ALL SNOW
BY 11/08Z.
STILL KEEPING AN EYE ON AN ARCTIC COLD FRONT EXPECTED TO ENTER OUR
REGION AFTER SUNRISE SATURDAY MORNING. WINDS WITH THE FRONTAL
PASSAGE WILL BECOME NORTHWESTERLY...AND WILL GUST INTO THE 30KT
TO 35KT RANGE BY AROUND 11/18Z FOR ROA AND POINTS WESTWARD. THESE
STRONG NORTHWEST WINDS WILL KEEP SNOW SHOWERS GOING THROUGH EARLY
SUNDAY MORNING...WITH SNOW REDUCING VISIBILITIES AT LWB...BLF AND
BCB.
VFR CONDITIONS RETURN SUNDAY NIGHT AND MONDAY AS HIGH PRESSURE
SETTLES OVER OUR AREA AND THE PRESSURE GRADIENT RELAXES. ANOTHER
WEAK DISTURBANCE MAY BRING SUB-VFR CONDITIONS ON TUESDAY WITH
SOME LIGHT PRECIPITATION POSSIBLE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
SUNDAY FOR VAZ007-009>012-015-019-020.
NC...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
SUNDAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
SUNDAY FOR WVZ042>044.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
FOR WVZ045.
&&
SYNOPSIS...AMS
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...RCS
AVIATION...AMS/NFHazardous weather outlook, Feb 10, 10:06 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 AM EST FRI FEB 10 2012 WVZ045-111515- GREENBRIER- 1006 AM EST FRI FEB 10 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY. PERIODS OF SNOW WILL DEVELOP TONIGHT WITH MINOR ACCUMULATIONS...MAINLY IN THE WESTERN PART OF THE COUNTY. HIGHER ACCUMULATIONS ARE EXPECTED TO BEGIN ON SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER STORM WARNING IS IN EFFECT TO 6 AM EST SUNDAY. SNOW ACCUMULATIONS OF 5 TO 8 INCHES...MAINLY IN THE WESTERN PART OF THE COUNTY. IN ADDITION...SATURDAY AFTERNOON INTO SUNDAY MORNING...VERY STRONG WEST TO NORTHWEST WINDS WILL GUSTS 45 MPH OR POSSIBLY STRONGER. THIS WILL SEND WIND CHILL VALUES DOWN TO NEAR ZERO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>012-015-019-020-WVZ042>044-111515- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- 1006 AM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA... SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST SUNDAY. PERIODS OF SNOW WILL DEVELOP TONIGHT...WITH MINOR ACCUMULATIONS...AND SNOW WILL INCREASE IN INTENSITY ON SATURDAY AS A STRONG COLD FRONT MOVES ACROSS OUR AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER WEATHER ADVISORY IS IN EFFECT TO 6 AM EST SUNDAY. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED THROUGH EARLY SUNDAY MORNING. IN ADDITION...SATURDAY AFTERNOON INTO SUNDAY MORNING...VERY STRONG WEST TO NORTHWEST WINDS WILL GUSTS 45 MPH OR POSSIBLY STRONGER. THIS WILL SEND WIND CHILL VALUES DOWN TO NEAR ZERO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ013-014-016>018-022>024-035-111515- PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE- AMHERST- 1006 AM EST FRI FEB 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PERIODS OF SNOW WILL DEVELOP TONIGHT...AND LAST THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PERIODS OF SNOW WITH MINOR ACCUMULATIONS WILL CONTINUE THROUGH SATURDAY NIGHT. SATURDAY INTO SUNDAY MORNING...VERY STRONG WEST TO NORTHWEST WINDS WILL GUSTS 45 MPH OR POSSIBLY STRONGER. THIS WILL SEND WIND CHILL VALUES DOWN TO NEAR ZERO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>034-043>047-058-059-111515- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1006 AM EST FRI FEB 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 9:47 AM EST | Winter Weather Advisory | RNK | Alleghany, Bath, Bland, Craig, Giles, Grayson and 4 more | 44 hr |
Nearby
High Wind Watches in Virginia, 2012High Wind Watches in North Carolina, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.